Wisconsin, 2009

Strong Wind in Wisconsin, September 27 to 28, 2009

September 27 to 28, 2009 · NWS MKX · 11 events in 11 counties and zones

Widespread, gradient, strong, northwest winds in the wake of a cold front affected south-central and southeast Wisconsin for about a 21-hour period. The associated deep low pressure moved east across Ontario, Canada.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Widespread, gradient, strong, northwest winds in the wake of a cold front affected south-central and southeast Wisconsin for about a 21-hour period. The associated deep low pressure moved east across Ontario, Canada. Maximum gusts were in the 39 to 43 knot range (45 to 50 mph) in the Fond du Lac and Sheboygan area south to the Illinois border and in Sauk and Iowa counties. Elsewhere in south-central and southeast Wisconsin maximum wind gusts were in the 35 to 44 mph range while sustained winds were below 26 knots (30 mph). At least eight ASOS or AWOS reporting sites in this strong wind event had sustained wind speeds of 26 to 32 knots (30 to 37 mph) for one hour or more. Severe weather spotter reports and newspaper accounts indicated that scattered power-outages occurred in most of the affected counties due to broken tree branches falling on power-lines. Additionally, some large trees in Fond du Lac County were pushed over. However, a good estimation of damage losses was not possible with this event, therefore a nominal $5000 loss estimate (power-lines) was assigned to each county in this strong wind event. One concentrated area of power-outages stretched from the City of Waukesha and Delafield area on up into southern Washington County. Tree debris knocked a telephone line onto Interstate-94 just south of Delafield near CTH C at about 2020 CST September 27th. This resulted in the closure of the freeway for about 90 minutes. Along the Lake Michigan shoreline from Sheboygan south to the Illinois border, wind gusts of 31 to 36 knots were reported (36 to 45 mph). However, a Marine Strong Wind event was not logged in this issue of Storm Data for September, 2009, since there were no injuries, fatalities, or damage associated with these gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 27, 2:10 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Sep 27, 2:10 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CDT SUN SEP 27 2009

.TONIGHT...STRONG COLD FRONT IS ON TRACK TO PUNCH SOUTHEAST TROUGH
WISCONSIN IN THE EVENING. PLUME OF MOISTURE WITH SFC DEW-POINTS IN
MID 50S ALONG WITH CAPES OF 400 TO 800 HAVE BEEN ENOUGH TO
GENERATE SHOWERS AND STORMS. GOOD HEIGHT FALLS EXPECTED AS STRONG
VORT MAX DIVES SOUTHEAST ACROSS WISCONSIN. PUTTING THIS ALL
TOGETHER...WE WILL KEEP PREVIOUS FORECAST OF SHOWERS AND STORMS
GOING. SEVERE STORMS STILL POSSIBLE THROUGH ABOUT MIDNIGHT /WINDS AND
HAIL/ AS AIRMASS AHEAD OF COLD FRONT DESTABILIZES AND LIFT IS
PROVIDED BY FRONTAL ZONE. STILL EXPECT 3-HRLY PRESSURE RISES OF 3
TO 4 MB AFTER THE COLD FRONT PUNCHES THROUGH...WITH 850 MB WINDS
REVING UP TO 45 TO 50 KNOTS...SO WIND ADVISORY TONIGHT STILL LOOKS
GOOD.

.MONDAY/MONDAY NIGHT...STRONG SURFACE PRESSURE GRADIENT AND ADDITIONAL
PRESSURE RISES/MIXING WILL EXTEND WINDY CONDITIONS INTO MONDAY FOR
WIND ADVISORY. SOME LEFTOVER WRAP-AROUND SCATTERED SHOWERS IN
CYCLONIC LOW-LEVEL FLOW. WINDS WEAKEN BELOW ADVISORY LEVEL MONDAY
NIGHT WITH SOME LINGERING SCATTERED SHOWERS IN THE EASTERN PART OF
MY COUNTY WARNING AREA.

.TUESDAY/WEDNESDAY...SURFACE HIGH PRESSURE RIDGE OVER PLAINS
STATES GRADUALLY MOVES EASTWARD TO OVER WISCONSIN BY WEDNESDAY.
QUIET WEATHER EXPECTED. PATCHY FROST WEDNESDAY MORNING WEST OF A
RIPON TO FORT ATKINSON TO JANESVILLE LINE AS WINDS WEAKEN AND
TEMPS DIP INTO MID-30S. TOWARD THE DELLS AREA IT WILL BE AREAS OF
FROST. FROST ADVISORY MAY BE NEEDED IN A LATER FORECAST SHIFT.

.THURSDAY THROUGH SATURDAY...ANOTHER UPPER LOW PRESSURE MOVES OUT
OF ROCKY MOUNTAIN AREA TOWARD WISCONSIN. MODELS DIFFER ON EVENTUAL
PATH OF THIS UPPER LOW AND ASSOCIATED SURFACE LOW. THE NAM/GFS CAMP
KEEPS IT IN THE DAKOTAS/MN AREA...WHICH MEANS WISCONSIN WOULD
EXPERIENCE PRECIP CHANCES THURSDAY INTO FRIDAY NIGHT. HOWEVER...THE
ECMWF SLIDES IT EAST ACROSS ILLINOIS AND TO THE LOWER MI/OHIO
AREA. WE ARE LEANING TOWARD THE ECMWF SOLUTION...AND CONSEQUENTLY
KEEP CHANCE OF PRECIP GOING FROM THURSDAY INTO NEXT WEEKEND.

&&

.AVIATION...POTENTIAL CONTINUES FOR WIND GUSTS TO 30KTS AHEAD OF
APPROACHING COLD FRONT...ESPECIALLY TOWARD LAKE MICHIGAN...WITH
GUSTS TO 40KTS POSSIBLE BEHIND FRONT TONIGHT AND MON. EXPECT LINE OF
SHWR/TSTMS TO SWEEP THRU SRN WI BETWEEN 22Z AND 03Z...WITH MORE
SHWRS ASSOCD WITH UPPER WAVE LATER TONIGHT.  MVRF CONDITIONS
POSSIBLE IN STRONGER SHOWERS AND STORMS...ALONG WITH HIGHER GUSTS.
PREVAILING MVFR CIGS TO SETTLE IN FOR A TIME TONIGHT...THINNING
AGAIN LATER MONDAY.

&&

.MARINE...SMALL CRAFT WINDS TO CONTINUE THIS AFTERNOON AND EVENING
AHEAD OF APPROACHING STRONG COLD FRONT. THE FRONT IS EXPECTED TO
MOVE THROUGH BETWEEN 00Z AND 03Z...TRIGGERING BAND OF SHWRS/TSTMS.
A FEW SHWRS/TSTMS MAY CONTAIN DAMAGING WIND GUSTS AND HAIL.
OTHERWISE...STRONG LOW LEVEL COLD AIR ADVECTION WILL RESULT IN A
STEEP LOW LEVEL LAPSE RATES OVER NEARSHORE WATERS OF LAKE MI BEHIND
THE FRONT...LINGERING THROUGH MONDAY.  POTENTIAL FOR WIND GUSTS OF
40 TO 45KTS REACHING SURFACE...ESPECIALLY TOWARD OPEN WATERS. GALE
WARNING IN EFFECT THIS EVENING THROUGH MONDAY NIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     WIZ046-047-056-057-062-063-067-068.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     WIZ051-052-058>060-064>066-069>072.

LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643>646.

     GALE WARNING FROM 10 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...34/AFK
AVIATION/MARINE...07/DDV
Hazardous weather outlook, Sep 27, 8:58 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
958 PM CDT SUN SEP 27 2009

WIZ046-047-051-052-056>060-062>072-282030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
958 PM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

STRONG WEST TO NORTHWEST WINDS OF 20 TO 35 MPH ARE EXPECTED IN
THE WAKE OF THE COLD FRONT TONIGHT...WITH POTENTIAL GUSTS TO 45 MPH.
A WIND ADVISORY IS IN EFFECT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY WILL REMAIN IN EFFECT ON MONDAY FOR STRONG WEST TO
NORTHWEST WINDS OF 20 TO 35 MPH...WITH POTENTIAL GUSTS TO 45 MPH.

PATCHY FROST IS EXPECTED IN SOUTH CENTRAL WISCONSIN LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY
AS ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

LMZ643>646-282030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
958 PM CDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT OVERNIGHT AS WEST GALES OF 35 KNOTS WITH
GUSTS TO 45 KNOTS DEVELOP BEHIND THE DEPARTING COLD FRONT OVERNIGHT.
A STORM WARNING WILL BE IN EFFECT FOR THE OPEN WATERS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE GALE WARNING WILL REMAIN IN EFFECT ON MONDAY AND MONDAY
NIGHT...FOR GALES TO 40 KNOTS AND HIGH WAVES. A STORM WARNING WILL
ALSO BE IN EFFECT FOR THE OPEN WATERS OF THE LAKE.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

WWW.WEATHER.GOV/MKX

CJK

In the hours before

Special weather statement, Sep 27, 6:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
755 PM CDT SUN SEP 27 2009

WIZ063-064-280145-
DANE-JEFFERSON-
755 PM CDT SUN SEP 27 2009

...STRONG THUNDERSTORM MOVING THROUGH DANE COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MADISON CAPITOL SQUARE...MOVING EAST AT 35
MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MADISON CAPITOL SQUARE AND MAPLE BLUFF BY 800 PM CDT...
  MONONA AND MADISON TRUAX AIRPORT BY 805 PM CDT...
  I90/94 INTERCHANGE AND MCFARLAND BY 810 PM CDT...
  COTTAGE GROVE BY 815 PM CDT...
  DEERFIELD BY 830 PM CDT...
  CAMBRIDGE BY 835 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

ZABEL
Local storm report, Sep 27, 6:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
759 PM CDT SUN SEP 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             2 SW MIDDLETON          43.08N 89.53W
09/27/2009  M0.75 INCH       DANE               WI   AMATEUR RADIO

0750 PM     HAIL             3 W MADISON             43.08N 89.44W
09/27/2009  M0.75 INCH       DANE               WI   TRAINED SPOTTER

&&

ZABEL
Local storm report, Sep 27, 7:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
806 PM CDT SUN SEP 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 NE MADISON            43.14N 89.30W
09/27/2009  M0.75 INCH       DANE               WI   TRAINED SPOTTER

&&

ZABEL
Special weather statement, Sep 27, 7:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
821 PM CDT SUN SEP 27 2009

WIZ064-065-280200-
JEFFERSON-WAUKESHA-
821 PM CDT SUN SEP 27 2009

...STRONG THUNDERSTORM MOVING INTO JEFFERSON COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
WATERTOWN TO 13 MILES SOUTHWEST OF LAKE MILLS...MOVING EAST AT 35
MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WATERTOWN AND LAKE MILLS BY 830 PM CDT...
  WATERTOWN AIRPORT AND JOHNSON CREEK BY 835 PM CDT...
  JEFFERSON BY 840 PM CDT...
  FORT ATKINSON BY 845 PM CDT...
  OKAUCHEE LAKE BY 855 PM CDT...
  DOUSMAN AND DELAFIELD BY 900 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

ZABEL
Special weather statement, Sep 27, 8:07 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
907 PM CDT SUN SEP 27 2009

WIZ059-060-065-066-280230-
MILWAUKEE-OZAUKEE-WASHINGTON-WAUKESHA-
907 PM CDT SUN SEP 27 2009

...STRONG THUNDERSTORM MOVING INTO THROUGH WAUKESHA COUNTY AND INTO
MILWAUKEE COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAUKVILLE TO
WALES...MOVING EAST AT 45 MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BIG BEND BY 910 PM CDT...
  HARRINGTON BEACH STATE PARK AND MILWAUKEE TIMMERMAN AIRPORT BY 915
  PM CDT...
  MILWAUKEE COUNTY ZOO AND WAUWATOSA BY 920 PM CDT...
  FRANKLIN AND GLENDALE BY 925 PM CDT...
  MILWAUKEE HOAN BRIDGE AND MILWAUKEE INTERNATIONAL AIRPORT BY 930 PM
  CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

ZABEL
Local storm report, Sep 27, 8:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
914 PM CDT SUN SEP 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             4 N WAUKESHA            43.07N 88.24W
09/27/2009  M1.00 INCH       WAUKESHA           WI   AMATEUR RADIO

&&

ZABEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Fond du Lac

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Fond du Lac forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Sheboygan forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Sauk forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Iowa forecast zone
Measured
32 kt (37 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Washington forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Ozaukee forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Waukesha forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Milwaukee forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Walworth forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Racine forecast zone
Measured
26 kt (30 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
September 27, 9:00 PM CST to September 28, 6:00 PM CST
Where
Kenosha forecast zone
Measured
27 kt (31 mph) measured sustained
Property damage
$5,000
Reported by
ASOS
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196709, 196710, 196712, 196713, 196714, 196716, 196717, 196719, 196720, 196721, 196723.